Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 452, NWS Norman, OK

August 13, 20215 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2021, 7:51 PM CDT for 5 counties in Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 7:51 PM CDT (00:51 UTC)
Expired
Aug 13, 2021, 8:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS54 KOUN 140051
SVROUN
OKC011-015-039-075-149-140130-
/O.NEW.KOUN.SV.W.0452.210814T0051Z-210814T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
751 PM CDT Fri Aug 13 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Washita County in western Oklahoma...
  Northwestern Caddo County in southwestern Oklahoma...
  Southeastern Custer County in western Oklahoma...
  Northeastern Kiowa County in southwestern Oklahoma...
  Southwestern Blaine County in northwestern Oklahoma...

* Until 830 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located near Cloud Chief,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Weatherford, Carnegie, Hydro, Mountain View, Corn, Eakly, Colony,
  Alfalfa, Cloud Chief, Fort Cobb Reservoir and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 9858 3521 9894 3563 9884 3559 9843
TIME...MOT...LOC 0051Z 194DEG 17KT 3528 9878 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
1 follow-up statement
482 
WWUS54 KOUN 140126
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
826 PM CDT Fri Aug 13 2021

OKC011-015-039-075-149-140136-
/O.EXP.KOUN.SV.W.0452.000000T0000Z-210814T0130Z/
Washita OK-Caddo OK-Custer OK-Kiowa OK-Blaine OK-
826 PM CDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHITA...NORTHWESTERN
CADDO...SOUTHEASTERN CUSTER...NORTHEASTERN KIOWA AND SOUTHWESTERN
BLAINE COUNTIES WILL EXPIRE AT 830 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3500 9858 3521 9894 3563 9884 3559 9843
TIME...MOT...LOC 0126Z 194DEG 17KT 3543 9873 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:54 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 13, 6:54 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Fri Aug 13 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 140 PM CDT Fri Aug 13 2021

At midday, visible satellite showed the greatest clustering of
midlevel clouds just west of the OKC metro, and this is where
initial convection is most numerous early this afternoon. This
convection should be transitioning to more surface-based as
boundary layer heating/destabilization increases. As of this
writing, intensity has been modest and cold pool production has
been limited at best. However, later this afternoon with greater
surface-based buoyancy, more intense cores and cold pools may
occur. Coverage should expand primarily along remnant outflow from
overnight convection and associated convergence, into southwest
Oklahoma. Motion will be primarily driven by propagation where
convergence is maximized along cold pool flanks, and so the slow
moving convection just west of OKC metro should build further east
with time.

Lightning will be the primary convective hazard today, but a few
strong to severe downbursts may occur later this afternoon when
convective intensity peaks. Hail can't be ruled out in the most
intense cells just because of the instability magnitude, but weak
shear precluding sustained updrafts will limit the hail threat.

Forecast uncertainty with convective timing and coverage lessens
tonight into tomorrow. In fact, these weakly forced patterns with
ongoing convection are some of the most difficult to forecast with
precision. CAMs usually can capture coverage well but can be
misleading with placement of convection and where it's most
concentrated. So, our approach is fairly broad with low-moderate
precipitation probabilities, and we intend to refine corridors of
higher chances through mesoanalysis. A band of mid-upper moisture
contributing to anomalous precipitable water values is often
associated with greater coverage of convection and rainfall
efficiency, even in weakly forced environments, and we will have
that later tonight into tomorrow. We did err toward higher
probabilities for during the afternoon when diurnal
destabilization occurs. It wouldn't be too surprising if coverage
decreased quite a bit tonight with loss of instability and weak
forcing (i.e., absence of low-level jet).

BRB

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 232 PM CDT Fri Aug 13 2021

It's a mess.

Sporadic, unorganized precipitation will continue Saturday night
through most of next week. Cooler temperatures in the midlevels with
uncapped temperature profiles should provide enough support for
showers and storms through varying portions of Oklahoma and
western north Texas. With a relatively weak upper air pattern, any
showers/storms that develop will be fairly disorganized. Most of
the focus will be on any boundaries that develop as the forcing
for storms to develop. The only exception is a small signal in the
ensembles of a low magnitude upper level trough that develops
Monday night into Tuesday, which may enhance the coverage and
organization of potential storms. Temperatures will remain below
normal over the weekend into early next week due to a combination
of rainfall and cloud cover.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Fri Aug 13 2021

Showers and thunderstorms will continue to develop near and south
of the I-40 corridor thru this evening from CSM to LAW. Have
included TEMPO for TSRA there. Otherwise, only expect some showers
near OKC/OUN tonight. Mid to high clouds will slowly diminish
overnight and a wind shift from the northeast is expected into
Sat. A few showers and thunderstorms will likely develop Sat
afternoon and evening along this cold front.

&&

.UPPER AIR...
Issued at 1220 PM CDT Thu Aug 12 2021

No upper air flights are currently scheduled. However,
one or more may be needed Friday and/or Saturday. Timing will
depend on position of mesoscale features and will be determined
later, if needed at all.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  85  70  86 /  30  50  20  30
Hobart OK         70  86  69  89 /  60  50  20  20
Wichita Falls TX  73  89  71  90 /  30  40  30  30
Gage OK           67  85  66  88 /  20  40  20  20
Ponca City OK     70  85  67  86 /  40  50  20  20
Durant OK         74  91  71  90 /  50  50  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Aug 13, 12:39 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1239 PM CDT Fri Aug 13 2021

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1239 PM CDT Fri Aug 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered to scattered thunderstorms are expected this
afternoon through tonight. A few strong to perhaps severe storms
are possible, especially north of an Altus to Ada line and south
of a Stillwater to Cheyenne line. Damaging winds will be the main
threat, and hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be likely again on Saturday, but the chance for
severe storms will be lower. Scattered thunderstorms will be
possible each day from Sunday through Thursday, mainly in the
afternoons and evenings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 6:49 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
649 PM CDT Fri Aug 13 2021

OKZ014-021-022-140015-
Roger Mills OK-Washita OK-Beckham OK-
649 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Washita,
southeastern Roger Mills and northeastern Beckham Counties through
715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Elk City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Berlin.

This includes Interstate 40 between mile markers 23 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3524 9940 3526 9962 3546 9965 3543 9932
TIME...MOT...LOC 2349Z 178DEG 4KT 3533 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 6:55 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Norman OK
655 PM CDT Fri Aug 13 2021

TXZ084-087-088-140030-
Foard TX-Knox TX-Baylor TX-
655 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 730 PM
CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Vera, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3357 9956 3362 9976 3388 9973 3381 9942
TIME...MOT...LOC 2355Z 198DEG 8KT 3365 9965

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Zwink
Special weather statement, Aug 13, 7:08 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
708 PM CDT Fri Aug 13 2021

OKZ016-022-140045-
Washita OK-Custer OK-
708 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of north central
Washita and south central Custer Counties through 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foss, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Arapaho, Butler, Bessie, Foss, Foss Reservoir and Stafford.

This includes Interstate 40 between mile markers 51 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 9917 3571 9896 3537 9892 3540 9922
TIME...MOT...LOC 0007Z 004DEG 10KT 3548 9911

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 13, 7:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
724 PM CDT Fri Aug 13 2021

OKZ022-140100-
Washita OK-
724 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Washita
County through 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Cloud Chief, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordell, Corn, Colony, Cloud Chief and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3535 9902 3540 9866 3511 9868 3511 9869
      3512 9891
TIME...MOT...LOC 0024Z 172DEG 13KT 3518 9880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Aug 13, 7:34 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
734 PM CDT Fri Aug 13 2021

OKZ022-023-035-140100-
Kiowa OK-Washita OK-Caddo OK-
734 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Washita, west central Caddo and northeastern Kiowa Counties through
800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carnegie, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carnegie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 9857 3502 9870 3521 9871 3512 9848
TIME...MOT...LOC 0033Z 196DEG 6KT 3506 9861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

03
Local storm report, Aug 13, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 NE CLINTON            35.54N 98.94W
08/13/2021  M63 MPH          CUSTER             OK   AWOS

&&

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:08 PM CDTSpecial Weather StatementOUNCuster37 min
Aug 13, 7:24 PM CDTSpecial Weather StatementOUNWashita36 min
Aug 13, 7:27 PM CDTSevere Thunderstorm WarningOUNCuster, Washita48 min
Aug 13, 7:31 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Washita3 hr
Aug 13, 7:34 PM CDTSpecial Weather StatementOUNCaddo26 min
Aug 13, 8:02 PM CDTFlash Flood WarningOUNCuster, Washita3 hr
Aug 13, 8:18 PM CDTAreal Flood AdvisoryOUNCaddo, Custer, Kiowa, Washita3 hr
Aug 13, 8:24 PM CDTSpecial Weather StatementOUNCanadian51 min
Aug 13, 8:34 PM CDTSpecial Weather StatementOUNCoal41 min
Aug 13, 8:43 PM CDTSpecial Weather StatementOUNCaddo, Washita47 min
Aug 14, 9:20 AM CDTAreal Flood AdvisoryOUNBryan, Love, Marshall3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.